2022 FSA Podium and Poster Abstracts
P027: CAUDA EQUINA SYNDROME CAUSED BY EPIDURAL HEMATOMA FROM ANTICOAGULANT USE AND SUBSEQUENT PULMONARY EMBOLUS
Rachel Figaro, DO; Justin Phillips, DO; Westside Regional Medical Center
Introduction: Cauda Equina Syndrome is a rare neurosurgical emergency that must be quickly identified. Characteristic presenting symptoms include, but are not limited to urinary incontinence, radicular pain, loss of bladder and anal sphincter tone, weakness and paresthesias in one or both extremities, and saddle anesthesia.
Methods: In this case report, we review an 83-year-old male with a past medical history of hypertension, coronary artery disease, prostate cancer, and atrial fibrillation on oral anticoagulation who presented to the hospital complaining of acute urinary retention and persistent lower back pain. Imaging revealed T12-L3 epidural hematoma with significant compression of the thecal sac and crowding of the cauda equina. Prior to surgery, patient started experiencing worsening numbness in the bilateral lower extremities. He lost motor function in the right leg with 1/5 motor function to the left. Prothrombin time (PT) was elevated to 21.2 in the ED. Anticoagulation was reversed with prothrombin complex concentrate overnight and PT normalized to 11.2 prior to surgery. Anesthetic management consisted of mindfulness of his coagulation status while controlling underlying comorbidities. Intra-operatively, tranexamic acid was utilized as well and his atrial fibrillation was controlled with metoprolol.
Results/Discussion: Patient recovered well from surgery and the remainder of his hospital course consisted of rhythm control for his underlying atrial fibrillation with amiodarone. He was discharged within a week to rehabilitation, but was re-admitted the following week for rectal bleeding from an ulcer. During this subsequent hospitalization, he was found to have pulmonary emboli and was started on enoxaparin with an infrarenal IVC filter placed. Patient is currently doing well and has been discharged with no more complications and the plan to place a left atrial appendage occlusion device in the near future.